MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO 45MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO 45MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN917347
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).The device has not been returned for investigation.
 
Event or Problem Description
Medwatch# (b)(4).The patient experienced a cardiac arrest and the patient did not have vascular access.The team assessed the situation and decided the patient would benefit from an intraosseous needle.The critical care nurse used the ez-io power driver and placed an ez-io 45 mm needle in the patient's proximal tibia.The rn followed the manufacturer's instructions for placement.Approximately 5 hours later, the patient's status changed and the io was no longer needed.The critical care nurse began the removal procedure per the manufacturer's instructions for removal.After the needle was removed, the rn noticed the needle was not intact and over one inch of the needle remained in the patient's tibia.The needle had broken approximately 0.125 inches below the yellow hub.The broken needle part was removed.The patient expired as a result of cardiac arrest and comorbidities.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The manufacturing dhr file could not be reviewed as no lot number was provided and no sales history was found for the customer.The customer returned one ez-io 45 mm needle set for evaluation.The customer only returned the needle cannula, with no stylet or any of the needle set packaging.Upon receipt, the sample was visually inspected.Visual inspection revealed that the cannula was broken at the proximal end of the cannula near the base of the yellow hub.The complaint is confirmed.Further inspection under microscopic imaging revealed visual evidence of stripped threading on the yellow hub.There were also multiple scratches found on the distal end of the hub.The stripped threading is an indication of excessive force being applied on the hub during removal.The scratches are likely the result of some type of removal tool that grasped the sides of the hub with a significant amount of force.Therefore, the most likely cause of this event is unintentional user error - excessive force.The ez-io needle ifu (8087a rev.04) states, "to remove ez-io from patient: attach luer-lock syringe to hub of catheter.Maintain axial alignment and rotate clockwise while pulling straight out.Do not rock or bend the catheter.Improper technique may cause catheter to break." corrective action is not required at this time as the observed damage indicates that user error likely caused or contributed to this event.No further action will be taken.The complaint is confirmed.Visual inspection revealed that the cannula was broken at the proximal end of the cannula near the base of the yellow hub.Further inspection under microscopic imaging revealed visual evidence of stripped threading on the yellow hub.There were also multiple scratches found on the distal end of the hub.The stripped threading is an indication of excessive force being applied on the hub during removal.The scratches are likely the result of some type of removal tool that grasped the sides of the hub with a significant amount of force.Therefore, the most likely cause of this event is unintentional user error - excessive force.Teleflex will continue to monitor and trend on complaints of this nature.

Brand Name
EZ-IO 45MM NEEDLE (BOX OF 5)
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
jasmine brown
3015 carrington mill blvd
morrisville, NC 27560
9193614124
MDR Report Key14842934
Report Number3011137372-2022-00122
Device Sequence Number11960509
Product Code FMI
UDI-Device Identifier10801902170634
UDI-Public10801902170634
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K091140
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN917347
Device Catalogue Number9079-VC-005
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer08/03/2022
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.
Patient SexUnknown